• Previous Article
    Optimized Ventcel-Schwarz waveform relaxation and mixed hybrid finite element method for transport problems
  • DCDS-S Home
  • This Issue
  • Next Article
    Pullback and forward dynamics of nonautonomous Laplacian lattice systems on weighted spaces
October  2022, 15(10): 2929-2943. doi: 10.3934/dcdss.2022093

On a global climate model with non-monotone multivalued coalbedo

1. 

Dept. Ingeniería Geológica y Minera. E.T.S.I. Minas y Energía, Center for Computational Simulation. Universidad Politécnica de Madrid, Calle Ríos Rosas, 21. 28003 Madrid, Spain

2. 

Dept. Matemática Aplicada. ETS Arquitectura, Center for Computational Simulation. Universidad Politécnica de Madrid, Av. Juan de Herrera, 4. 28040 Madrid, Spain

Dedicated to Professor Georg Hetzer on the occasion of his 70th birthday

Received  December 2021 Revised  February 2022 Published  October 2022 Early access  April 2022

We are concerned with a global energy balance climate model formulated through a parabolic equation whose space domain is a manifold which simulates the Earth surface. The climate energy balance model includes the effect of coalbedo as one of the mean temperature feedback. We extend some mathematical results proved for maximal monotone coalbedo to the case where the coalbedo has not a monotone dependency on temperature. Numerical approximation is performed by the Finite Volume Method which allows to obtain and compare numerical solutions with different values of the coalbedo.

Citation: Arturo Hidalgo, Lourdes Tello. On a global climate model with non-monotone multivalued coalbedo. Discrete and Continuous Dynamical Systems - S, 2022, 15 (10) : 2929-2943. doi: 10.3934/dcdss.2022093
References:
[1]

D. ArcoyaJ. I. Diaz and L. Tello, S-shaped bifurcation branch in a quasilinear multivalued model arising in climatology, J. Differential Equations, 150 (1998), 215-225.  doi: 10.1006/jdeq.1998.3502.

[2]

T. Aubin, Nonlinear Analysis on Manifolds. Monge-Ampère Equations, Springer-Verlag (New York), 1982. doi: 10.1007/978-1-4612-5734-9.

[3]

M. Badii and J. I. Díaz, Time periodic solutions for a diffusive energy balance model in climatology, J. Math. Anal. Appl., 233 (1999), 713-729.  doi: 10.1006/jmaa.1999.6335.

[4]

H. Brézis, Operateurs Maximaux Monotones et Semigroupes de Contractions dans les Espaces de Hilbert. North Holland, Amsterdam, 1973.

[5]

M. I. Budyko, The effects of solar radiation variations on the climate of the earth, Tellus, 21 (1969), 611-619. 

[6]

J. I. Diaz, Mathematical Analysis of some Diffusive Energy Balance Climate Models, in the book Mathematics, Climate and Environment, (J. I. Diaz and J. L. Lions, eds. Masson, Paris, 28–56, 1993.

[7]

J. I. DíazJ. Hernández and L. Tello, On the multiplicity of equilibrium solutions to a nonlinear diffusion equation on a manifold arising in climatology, J. Math. Anal. Appl., 216 (1997), 593-613.  doi: 10.1006/jmaa.1997.5691.

[8]

J. I. Díaz and G. Hetzer, A functional quasilinear reaction - Diffusion equation arising in climatology, In the book Équations aux Dérivées Partielles et Applications. Articles dedies a J. L. Lions. Elsevier Paris, (1998), 461–480.

[9]

J. I. DíazG. Hetzer and L. Tello, An energy balance model climate model with hysteresis, Nonlinear Analysis, 64 (2006), 2053-2074.  doi: 10.1016/j.na.2005.07.038.

[10]

J. I. Díaz, A. Hidalgo and L. Tello, Multiple solutions and numerical analysis to the dynamic and stationary models coupling a delayed energy balance model involving latent heat and discontinuous albedo with a deep ocean, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 470 (2014), no. 2170, 20140376, 20 pp. doi: 10.1098/rspa.2014.0376.

[11]

J. I. Díaz and L. Tello, A nonlinear parabolic problem on a Riemannian manifold without boundary arising in climatology, Collect. Math., 50 (1999), 19-51. 

[12]

J. I. Díaz and L. Tello, Infinitely many stationary solutions for a simple climate model via a shooting method, Math. Methods Appl. Sci., 25 (2002), 327-334.  doi: 10.1002/mma.289.

[13]

G. Hetzer, Forced periodic oscillations in the climate system via an energy balance model, Comment. Math. Uni. Carolin., 28 (1987), 593-601. 

[14]

G. Hetzer, The structure of the principal component for semilinear diffusion equations from energy balance climate models, Houston J. Math., 16 (1990), 203-216. 

[15]

G. Hetzer, A parameter dependent time-periodic reaction-diffusion equation from climate modeling; S-shapedness of the principal branch of fixed points of the time-$1$-map, Differential Integral Equations, 7 (1994), 1419-1425. 

[16]

G. Hetzer, The shift-semiflow of a multi-valued evolution equation from climate modelling, Nonlinear Analysis: Theory, Methods & Applications, 47 (2001), 2905-2916.  doi: 10.1016/S0362-546X(01)00412-6.

[17]

G. Hetzer, The number of stationary solutions for a one-dimensional Budyko-type climatemodel, Nonlinear Anal. Real World Appl., 2 (2001), 259-272.  doi: 10.1016/S0362-546X(00)00103-6.

[18]

G. Hetzer, Global existence for a functional reaction-diffusion problem from climate modeling, Discrete Contin. Dyn. Syst., 2011 (2011), 660-671.  doi: 10.3934/proc.2011.2011.660.

[19]

G. Hetzer, Trajectory attractors of energy balance climate models with bio-feedback, Differ. Equ. Appl., 3 (2011), 565-579.  doi: 10.7153/dea-03-35.

[20]

G. Hetzer and P. G. Schmidt, A global attractor and stationary solutions for a reaction diffusion system arising from climate modeling, Nonlinear Anal., 14 (1990), 915-926.  doi: 10.1016/0362-546X(90)90109-T.

[21]

G. Hetzer and P. G. Schmidt, Global existence and asymptotic behavior for a quasilinear reaction diffusion system from climate modeling, J. Math. Anal. Appl., 160 (1991), 250-262.  doi: 10.1016/0022-247X(91)90303-H.

[22]

G. Hetzer and L. Tello, On a reaction diffusion system arising in Climatology, Dynamic Syst. Appl., 11 (2002), 381-402. 

[23]

A. Hidalgo and L. Tello, On a climatological energy balance model with continents distribution, Discrete Contin. Dyn. Syst., 35 (2015), 1503-1519.  doi: 10.3934/dcds.2015.35.1503.

[24]

A. Hidalgo and L. Tello, Numerical approach of the equilibrium solutions of a global climate model, Mathematics, 8 (2020), 1542.  doi: 10.3390/math8091542.

[25]

G. North and K. Kim, Energy Balance Climate Models, Wiley-VCH Verlag, Weinheim, Germany 2017.

[26]

J. Rombouts and M. Ghil, Oscillations in a simple climate-vegetation model, Nonlin. Processes Geophys., 22 (2015), 275-288.  doi: 10.5194/npg-22-275-2015.

[27]

B. E. Schmidt, On a nonlinear eigenvalue problem arising from climate modeling, Nonlinear Anal., 30 (1997), 3645-3656.  doi: 10.1016/S0362-546X(96)00239-8.

[28]

B. E. Schmidt, Bifurcation from S-shaped solution curves in a class of Sturm Liouville problems related to climate modeling, Adv. Math. Sci. Appl., 10 (2000), 513-537. 

[29]

B. E. Schmidt, Bifurcation of stationary solutions for Legendre-type boundary value problems arising from energy balance climate models, Thesis (Ph.D.)-Auburn University, 1994.

[30]

W. D. Sellers, A global climatic model based on the energy balance of the earth- atmosphere system, J. Appl. Meteorol., 8 (1969), 392-400.  doi: 10.1175/1520-0450(1969)008<0392:AGCMBO>2.0.CO;2.

[31]

P. H. Stone, A simplified radiative-dynamical model for the static stability of rotating atmospheres, Journal of Atmospheric Sciences, 29 (1972), 405-418. 

[32]

I. I. Vrabie, Compactness Methods for Nonlinear Evolutions, Pitman Longman. London, 1986, 1995.

show all references

References:
[1]

D. ArcoyaJ. I. Diaz and L. Tello, S-shaped bifurcation branch in a quasilinear multivalued model arising in climatology, J. Differential Equations, 150 (1998), 215-225.  doi: 10.1006/jdeq.1998.3502.

[2]

T. Aubin, Nonlinear Analysis on Manifolds. Monge-Ampère Equations, Springer-Verlag (New York), 1982. doi: 10.1007/978-1-4612-5734-9.

[3]

M. Badii and J. I. Díaz, Time periodic solutions for a diffusive energy balance model in climatology, J. Math. Anal. Appl., 233 (1999), 713-729.  doi: 10.1006/jmaa.1999.6335.

[4]

H. Brézis, Operateurs Maximaux Monotones et Semigroupes de Contractions dans les Espaces de Hilbert. North Holland, Amsterdam, 1973.

[5]

M. I. Budyko, The effects of solar radiation variations on the climate of the earth, Tellus, 21 (1969), 611-619. 

[6]

J. I. Diaz, Mathematical Analysis of some Diffusive Energy Balance Climate Models, in the book Mathematics, Climate and Environment, (J. I. Diaz and J. L. Lions, eds. Masson, Paris, 28–56, 1993.

[7]

J. I. DíazJ. Hernández and L. Tello, On the multiplicity of equilibrium solutions to a nonlinear diffusion equation on a manifold arising in climatology, J. Math. Anal. Appl., 216 (1997), 593-613.  doi: 10.1006/jmaa.1997.5691.

[8]

J. I. Díaz and G. Hetzer, A functional quasilinear reaction - Diffusion equation arising in climatology, In the book Équations aux Dérivées Partielles et Applications. Articles dedies a J. L. Lions. Elsevier Paris, (1998), 461–480.

[9]

J. I. DíazG. Hetzer and L. Tello, An energy balance model climate model with hysteresis, Nonlinear Analysis, 64 (2006), 2053-2074.  doi: 10.1016/j.na.2005.07.038.

[10]

J. I. Díaz, A. Hidalgo and L. Tello, Multiple solutions and numerical analysis to the dynamic and stationary models coupling a delayed energy balance model involving latent heat and discontinuous albedo with a deep ocean, Proc. R. Soc. Lond. Ser. A Math. Phys. Eng. Sci., 470 (2014), no. 2170, 20140376, 20 pp. doi: 10.1098/rspa.2014.0376.

[11]

J. I. Díaz and L. Tello, A nonlinear parabolic problem on a Riemannian manifold without boundary arising in climatology, Collect. Math., 50 (1999), 19-51. 

[12]

J. I. Díaz and L. Tello, Infinitely many stationary solutions for a simple climate model via a shooting method, Math. Methods Appl. Sci., 25 (2002), 327-334.  doi: 10.1002/mma.289.

[13]

G. Hetzer, Forced periodic oscillations in the climate system via an energy balance model, Comment. Math. Uni. Carolin., 28 (1987), 593-601. 

[14]

G. Hetzer, The structure of the principal component for semilinear diffusion equations from energy balance climate models, Houston J. Math., 16 (1990), 203-216. 

[15]

G. Hetzer, A parameter dependent time-periodic reaction-diffusion equation from climate modeling; S-shapedness of the principal branch of fixed points of the time-$1$-map, Differential Integral Equations, 7 (1994), 1419-1425. 

[16]

G. Hetzer, The shift-semiflow of a multi-valued evolution equation from climate modelling, Nonlinear Analysis: Theory, Methods & Applications, 47 (2001), 2905-2916.  doi: 10.1016/S0362-546X(01)00412-6.

[17]

G. Hetzer, The number of stationary solutions for a one-dimensional Budyko-type climatemodel, Nonlinear Anal. Real World Appl., 2 (2001), 259-272.  doi: 10.1016/S0362-546X(00)00103-6.

[18]

G. Hetzer, Global existence for a functional reaction-diffusion problem from climate modeling, Discrete Contin. Dyn. Syst., 2011 (2011), 660-671.  doi: 10.3934/proc.2011.2011.660.

[19]

G. Hetzer, Trajectory attractors of energy balance climate models with bio-feedback, Differ. Equ. Appl., 3 (2011), 565-579.  doi: 10.7153/dea-03-35.

[20]

G. Hetzer and P. G. Schmidt, A global attractor and stationary solutions for a reaction diffusion system arising from climate modeling, Nonlinear Anal., 14 (1990), 915-926.  doi: 10.1016/0362-546X(90)90109-T.

[21]

G. Hetzer and P. G. Schmidt, Global existence and asymptotic behavior for a quasilinear reaction diffusion system from climate modeling, J. Math. Anal. Appl., 160 (1991), 250-262.  doi: 10.1016/0022-247X(91)90303-H.

[22]

G. Hetzer and L. Tello, On a reaction diffusion system arising in Climatology, Dynamic Syst. Appl., 11 (2002), 381-402. 

[23]

A. Hidalgo and L. Tello, On a climatological energy balance model with continents distribution, Discrete Contin. Dyn. Syst., 35 (2015), 1503-1519.  doi: 10.3934/dcds.2015.35.1503.

[24]

A. Hidalgo and L. Tello, Numerical approach of the equilibrium solutions of a global climate model, Mathematics, 8 (2020), 1542.  doi: 10.3390/math8091542.

[25]

G. North and K. Kim, Energy Balance Climate Models, Wiley-VCH Verlag, Weinheim, Germany 2017.

[26]

J. Rombouts and M. Ghil, Oscillations in a simple climate-vegetation model, Nonlin. Processes Geophys., 22 (2015), 275-288.  doi: 10.5194/npg-22-275-2015.

[27]

B. E. Schmidt, On a nonlinear eigenvalue problem arising from climate modeling, Nonlinear Anal., 30 (1997), 3645-3656.  doi: 10.1016/S0362-546X(96)00239-8.

[28]

B. E. Schmidt, Bifurcation from S-shaped solution curves in a class of Sturm Liouville problems related to climate modeling, Adv. Math. Sci. Appl., 10 (2000), 513-537. 

[29]

B. E. Schmidt, Bifurcation of stationary solutions for Legendre-type boundary value problems arising from energy balance climate models, Thesis (Ph.D.)-Auburn University, 1994.

[30]

W. D. Sellers, A global climatic model based on the energy balance of the earth- atmosphere system, J. Appl. Meteorol., 8 (1969), 392-400.  doi: 10.1175/1520-0450(1969)008<0392:AGCMBO>2.0.CO;2.

[31]

P. H. Stone, A simplified radiative-dynamical model for the static stability of rotating atmospheres, Journal of Atmospheric Sciences, 29 (1972), 405-418. 

[32]

I. I. Vrabie, Compactness Methods for Nonlinear Evolutions, Pitman Longman. London, 1986, 1995.

Figure 1.  Spatial distribution of the temperature for an output time $ t = 5 $. Solid red line: numerical solution when considering the ocean continents distribution. Dashed blue line: numerical solution when only ocean is taken into account in the whole domain. Dotted black line: initial condition. The labels: Continent, Ocean apply for the Ocean-Continents case
[1]

Igor Chueshov, Irena Lasiecka. Existence, uniqueness of weak solutions and global attractors for a class of nonlinear 2D Kirchhoff-Boussinesq models. Discrete and Continuous Dynamical Systems, 2006, 15 (3) : 777-809. doi: 10.3934/dcds.2006.15.777

[2]

Xiaoyu Chen, Jijie Zhao, Qian Zhang. Global existence of weak solutions for the 3D axisymmetric chemotaxis-Navier-Stokes equations with nonlinear diffusion. Discrete and Continuous Dynamical Systems, 2022, 42 (9) : 4489-4522. doi: 10.3934/dcds.2022062

[3]

Georg Hetzer. Global existence for a functional reaction-diffusion problem from climate modeling. Conference Publications, 2011, 2011 (Special) : 660-671. doi: 10.3934/proc.2011.2011.660

[4]

Karoline Disser. Global existence and uniqueness for a volume-surface reaction-nonlinear-diffusion system. Discrete and Continuous Dynamical Systems - S, 2021, 14 (1) : 321-330. doi: 10.3934/dcdss.2020326

[5]

Feng Li, Yuxiang Li. Global existence of weak solution in a chemotaxis-fluid system with nonlinear diffusion and rotational flux. Discrete and Continuous Dynamical Systems - B, 2019, 24 (10) : 5409-5436. doi: 10.3934/dcdsb.2019064

[6]

Olaf Hansen. A global existence theorem for two coupled semilinear diffusion equations from climate modeling. Discrete and Continuous Dynamical Systems, 1997, 3 (4) : 541-564. doi: 10.3934/dcds.1997.3.541

[7]

Y. S. Choi, Roger Lui, Yoshio Yamada. Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with weak cross-diffusion. Discrete and Continuous Dynamical Systems, 2003, 9 (5) : 1193-1200. doi: 10.3934/dcds.2003.9.1193

[8]

Yongqiang Fu, Xiaoju Zhang. Global existence and asymptotic behavior of weak solutions for time-space fractional Kirchhoff-type diffusion equations. Discrete and Continuous Dynamical Systems - B, 2022, 27 (3) : 1301-1322. doi: 10.3934/dcdsb.2021091

[9]

Martin Burger, José A. Carrillo, Marie-Therese Wolfram. A mixed finite element method for nonlinear diffusion equations. Kinetic and Related Models, 2010, 3 (1) : 59-83. doi: 10.3934/krm.2010.3.59

[10]

Xiu Ye, Shangyou Zhang, Peng Zhu. A weak Galerkin finite element method for nonlinear conservation laws. Electronic Research Archive, 2021, 29 (1) : 1897-1923. doi: 10.3934/era.2020097

[11]

Ming Yan, Lili Chang, Ningning Yan. Finite element method for constrained optimal control problems governed by nonlinear elliptic PDEs. Mathematical Control and Related Fields, 2012, 2 (2) : 183-194. doi: 10.3934/mcrf.2012.2.183

[12]

Mingyou Zhang, Qingsong Zhao, Yu Liu, Wenke Li. Finite time blow-up and global existence of solutions for semilinear parabolic equations with nonlinear dynamical boundary condition. Electronic Research Archive, 2020, 28 (1) : 369-381. doi: 10.3934/era.2020021

[13]

John W. Barrett, Endre Süli. Existence of global weak solutions to Fokker-Planck and Navier-Stokes-Fokker-Planck equations in kinetic models of dilute polymers. Discrete and Continuous Dynamical Systems - S, 2010, 3 (3) : 371-408. doi: 10.3934/dcdss.2010.3.371

[14]

Lorena Bociu, Barbara Kaltenbacher, Petronela Radu. Preface: Introduction to the Special Volume on Nonlinear PDEs and Control Theory with Applications. Evolution Equations and Control Theory, 2013, 2 (2) : i-ii. doi: 10.3934/eect.2013.2.2i

[15]

Anouar El Harrak, Hatim Tayeq, Amal Bergam. A posteriori error estimates for a finite volume scheme applied to a nonlinear reaction-diffusion equation in population dynamics. Discrete and Continuous Dynamical Systems - S, 2021, 14 (7) : 2183-2197. doi: 10.3934/dcdss.2021062

[16]

Lianzhang Bao, Wenjie Gao. Finite traveling wave solutions in a degenerate cross-diffusion model for bacterial colony with volume filling. Discrete and Continuous Dynamical Systems - B, 2017, 22 (7) : 2813-2829. doi: 10.3934/dcdsb.2017152

[17]

Md. Rabiul Haque, Takayoshi Ogawa, Ryuichi Sato. Existence of weak solutions to a convection–diffusion equation in a uniformly local lebesgue space. Communications on Pure and Applied Analysis, 2020, 19 (2) : 677-697. doi: 10.3934/cpaa.2020031

[18]

Shijin Ding, Boling Guo, Junyu Lin, Ming Zeng. Global existence of weak solutions for Landau-Lifshitz-Maxwell equations. Discrete and Continuous Dynamical Systems, 2007, 17 (4) : 867-890. doi: 10.3934/dcds.2007.17.867

[19]

Shihui Zhu. Existence and uniqueness of global weak solutions of the Camassa-Holm equation with a forcing. Discrete and Continuous Dynamical Systems, 2016, 36 (9) : 5201-5221. doi: 10.3934/dcds.2016026

[20]

Wenji Chen, Jianfeng Zhou. Global existence of weak solutions to inhomogeneous Doi-Onsager equations. Discrete and Continuous Dynamical Systems - B, 2022, 27 (9) : 4891-4921. doi: 10.3934/dcdsb.2021257

2021 Impact Factor: 1.865

Metrics

  • PDF downloads (153)
  • HTML views (83)
  • Cited by (0)

Other articles
by authors

[Back to Top]